Kansas, 2009Tornadoes and Hail in Kansas, March 23 to 24, 2009
March 23 to 24, 2009 · NWS ICT · 31 events in 17 counties and zones
Widespread very strong southerly winds affected much of central and south-central Kansas from the late morning through the afternoon hours on the 23rd, in response to a strong dry line and cold front approaching from the west and northwest. Widespread sustained wind speeds were between 40 and 45 mph, with numerous gusts around 60 mph.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $495,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread very strong southerly winds affected much of central and south-central Kansas from the late morning through the afternoon hours on the 23rd, in response to a strong dry line and cold front approaching from the west and northwest. Widespread sustained wind speeds were between 40 and 45 mph, with numerous gusts around 60 mph. Structural damage was relatively minor, limited mainly to shingle and trim damage. However, a portion of the roof from the Wiley building in downtown Hutchinson peeled off, blocking off main street for a time. Many semi-trucks overturned on east-west running highways, including Highways 50 and 56, and Interstate 70. Several power poles and power lines were downed across the area, resulting in thousands of power outages. The downed power lines also ignited rapidly spreading grass fires. However, little is known regarding the coverage, magnitude or severity of these fires. As the afternoon progressed, strong to severe thunderstorms ignited along the advancing dry line and cold front, producing up to half dollar size hail, 70 mph winds and a handful of brief, relatively weak tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 9:36 AM CST, 48 minutes earlier.
Area forecast discussion, Mar 23, 9:36 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1036 AM CDT MON MAR 23 2009
.UPDATE...
STRONG PRESSURE GRADIENT IN RESPONSE TO STRENGTHENING LOW PRESSURE
ACROSS THE CENTRAL/NORTHERN PLAINS HAS PROMPTED NEAR HIGH WIND
WARNING CRITERIA WINDS ACROSS CENTRAL KS THIS MORNING. THINKING
NEAR WARNING CRITERIA WINDS WILL BE POSSIBLE THIS AFTERNOON
FARTHER SOUTH BEHIND APPROACHING DRY LINE...AS MIXING
INCREASES...GENERALLY WEST OF I-135. RAN THE WARNING OUT THROUGH 8
PM...ALTHOUGH IT IS LIKELY THAT IT WILL BE CANCELLED BEFORE THEN.
ANOTHER DISCUSSION WILL BE COMPOSED SHORTLY HIGHLIGHTING SEVERE
POTENTIAL THIS AFTERNOON/EVENING.
ADK
&&
.PREV DISCUSSION... /ISSUED 636 AM CDT MON MAR 23 2009/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN IMPACTS: STRONG SOUTHERLY WINDS AND T-STORMS. MOISTURE
ADVECTION WILL ALLOW FOR BKN CIGS 3,000 FT TO DEVELOP THIS AM.
DRYLINE WILL MIX EWD INTO CNTRL/SWRN KS BY MID PM WHERE IT WILL
SLOW/STALL. ISOLD +TS PSBL VCNTY OF DRYLINE LATE PM/EARLY EVE.
COLD FRONT WILL OVERTAKE DRYLINE THIS EVE IN S-CNTRL KS WHERE A
SQUALL LINE SHOULD FORM AND MOVE THRU SERN KS OVERNIGHT.
HAIL/STRONG WIND GUSTS POSSIBLE MAINLY AT HUT...ICT...CNU SITES.
VERY TIGHT PRESSURE GRADIENT AND STRONG 850 WINDS WILL LEAD TO
SOME SRLY GUSTS NR 45 KT TODAY ALONG/W OF I-135.
JMC
PREV DISCUSSION... /ISSUED 308 AM CDT MON MAR 23 2009/
DISCUSSION...
MAIN FORECAST CONCERNS ARE FOCUSED ON TODAY/TONIGHT...SEVERE
WEATHER CHANCES...STRONG WINDS...AND EXTREME FIRE DANGER FOR MUCH
OF THE AREA.
TODAY-TONIGHT:
AN INTENSE UPPER TROF OVER THE SOUTHERN ROCKIES EARLY THIS
MORNING...WILL EJECT NEWD OUT OVER NEBRASKA/SOUTH DAKOTA BY LATE
TONIGHT. THE ASSOCIATED DRYLINE WILL MIX EWD TO CENTRAL KS THIS PM
WHERE IT IS PROGGED TO STALL...WAITING FOR ADDITIONAL SHORTWAVE
ENERGY COMING OUT OF THE BASE OF THE TROF TONIGHT. LATEST TRENDS IN
THE GFS/NAM-WRF ARE TO HOLD BACK THE DRYLINE ACROSS CNTRL/SWRN KS
THIS PM...AND HAVE SLOWED DOWN THE PROCESS OF THE COLD FRONT
OVERTAKING THE DRYLINE IN S-CNTRL KS THIS EVE. GIVEN SURFACE
DEWPOINTS ARE ABLE TO REACH THE MID-UPPER 50S THIS PM/EVE AHEAD OF
THESE FRONTS...MODELS CONTINUE TO SUGGEST A MARGINAL INSTABILITY
(750-1500J/KG)/STRONG SHEAR SETUP. MODELS DO SHOW EXTENSIVE LOW-MID
CLOUD COVER DEVELOPING THIS AM...BUT TEND TO DECREASE IT NEAR THE
DRYLINE LATE THIS PM/EVE SO THAT INSTABILITY IS PLAUSIBLE. WITH THE
TREND FOR SLOWER TIMING OF THE DRYLINE/COLD FRONT...THE INSTABILITY
MAXIMIZES IN S-CNTRL KS LATE THIS PM/EVE...AND TENDS TO DECREASE
MARKEDLY AFTER 06Z AS THE COLD FRONT PUSHES THRU THE FLINT
HILLS/SERN KS. ANOTHER TREND IN MODELS IS FOR THE 0-6KM SHEAR
VECTORS TO BE MORE NORMAL TO THE DRYLINE THIS PM/EVE...SPELLING A
BETTER CHANCE FOR A DISCRETE SUPERCELL. MID-LEVEL
COOLING...DRYLINE/FRONTAL CONVERGENCE...AND LEFT EXIT REGION OF
STRONG UPPER JET STREAK SHOULD BE SUFFICIENT TO INITIATE T-STORMS
ALONG/EAST THE AFOREMENTIONED BOUNDARIES BY LATE THIS PM INTO
TONIGHT.
TREND TONIGHT WILL BE FOR A SQUALL LINE TO DEVELOP AS THE
COLD FRONT OVERTAKES THE DRYLINE AND DEEP LAYER SHEAR VECTORS BACK.
THE JUXTAPOSITION OF THE HIGHEST INSTABILITY AND STRONGEST
HELICITY/SHEAR IS NOW OVER S-CNTRL KS BASED ON SLOWER TIMING.
THEREFORE WOULD NOT BE SURPRISED TO SEE THE DAY 1 MDT RISK EXPANDED
WESTWARD TO INCLUDE ALL OF S-CNTRL KS AND THE WICHITA METRO. EVEN
THOUGH INSTABILITY DECREASES AFTER 06Z...SQUALL LINE MAY CONTINUE TO
PRODUCE DAMAGING WINDS VIA DOWNWARD MOMENTUM TRANSFER OF 60+ KT LLJ.
AS THE UPPER FLOW BECOMES A BIT MORE PARALLEL TO THE FRONT LATE
TONIGHT...COULD HAVE SOME ECHO TRAINING IN SERN KS TO WATCH FOR.
CURRENT WIND ADVISORY FOR ENTIRE AREA FOR TODAY LOOKS VERY
REASONABLE WITH INTENSE PRESSURE GRADIENT/MIXING/LOW-LEVEL JET.
CARUSO
TUESDAY-THURSDAY:
THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON
TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE
MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE
HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL
TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY.
THURSDAY NIGHT-MONDAY:
NEXT SYSTEM TO COME THROUGH WILL BE THURSDAY NIGHT INTO FRIDAY.
MODEL SOLUTIONS CONTINUE TO DIVERGE DURING THIS TIME...SO CONFIDENCE
DECREASES CONSIDERABLY THROUGH THE WEEKEND. OVERALL...WHILE BOTH THE
ECMWF AND GFS ARE SHOWING A STRENGTHENING LOW COMING THROUGH THE
SOUTHERN PLAINS ON SATURDAY...THE GFS IS FASTER BRINGING THE SYSTEM
THROUGH. AS THIS SYSTEM GETS CLOSER OVER THE NEXT FEW DAYS...THESE
DETAILS WILL BECOME MORE CLEAR...BUT FOR NOW WILL KEEP FORECAST AS
IS. THE MENTION OF SNOW IN CENTRAL KANSAS STILL LOOKS LIKE A
POSSIBILITY WITH THE COLDER AIR ON THE BACK SIDE OF THE LOW.
SCHRECK
FIRE WEATHER...
AS THE GRASSLAND FIRE DANGER INDEX HAS BEEN SHOWING FOR SEVERAL DAYS
NOW...FIRE DANGER WILL BE EXTREME AGAIN TODAY ACROSS MUCH OF THE
AREA. ALTHOUGH THERE HAS BEEN SOME GREEN-UP STARTING...THERE IS
STILL CONSIDERABLE CURED GRASS. THE GREATEST FIRE DANGER WILL BE
WEST OF HIGHWAY 14...BEHIND THE DRYLINE THIS AFTERNOON. FURTHER
EAST...EVEN THOUGH RELATIVE HUMIDITIES WILL BE 40 TO 50%...SUSTAINED
SOUTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH ARE ENOUGH
TO BRING THE FIRE DANGER INDEX INTO THE EXTREME CATEGORY. THEREFORE
WILL UPGRADE THE ENTIRE FIRE WEATHER WATCH AREA TO A RED FLAG
WARNING FROM 11AM TO 8PM TODAY...AND ADD ANOTHER ROW OF COUNTIES TO THE
EAST. THE EASTERN EXTENT OF THE FLINT HILLS WILL BE MORE BORDERLINE
FOR RED FLAG WARNING WITH SOMEWHAT WEAKER WINDS.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 75 45 60 36 / 40 100 10 10
HUTCHINSON 76 44 59 35 / 40 60 10 10
NEWTON 74 46 59 35 / 40 90 10 10
ELDORADO 74 47 60 36 / 40 100 10 10
WINFIELD-KWLD 74 48 62 37 / 40 100 10 10
RUSSELL 76 37 53 32 / 30 20 10 10
GREAT BEND 77 38 55 33 / 30 20 10 10
SALINA 75 43 55 36 / 40 50 10 10
MCPHERSON 75 44 57 34 / 40 60 10 10
COFFEYVILLE 73 51 64 36 / 30 100 40 10
CHANUTE 72 51 61 36 / 30 90 30 10
IOLA 72 50 60 36 / 30 90 30 10
PARSONS-KPPF 73 52 63 36 / 30 100 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.
&&
Hazardous weather outlook, Mar 23, 10:09 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT MON MAR 23 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT MON MAR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON THROUGH TONIGHT...AS A STRONG STORM SYSTEM AND
ASSOCIATED DRY LINE AND COLD FRONT APPROACHES FROM THE WEST.
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A DRYLINE
BY MID TO LATE AFTERNOON...GENERALLY ALONG THE INTERSTATE 135
CORRIDOR. MOISTURE AND ASSOCIATED INSTABILITY WILL LIKELY BE
SOMEWHAT MARGINAL...AND CONVERGENCE ALONG THE DRYLINE COULD BE
LACKING AS WELL. HOWEVER...APPROACHING COOLER TEMPERATURES ALOFT
IN CONCERT WITH SOME INSTABILITY IN PLACE SHOULD ALLOW AT LEAST A
FEW STORMS TO DEVELOP ALONG THE DRYLINE. IN SPITE OF SOMEWHAT
MARGINAL INSTABILITY...WIND SHEAR WILL BE VERY STRONG...WHICH WILL
ALLOW ANY STORMS TO DEVELOP TO BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL...HIGH WINDS...AND ISOLATED TORNADOES. IF
MOISTURE AND INSTABILITY INCREASE A BIT MORE THAN EXPECTED...A FEW
STRONG AND LONG-LIVED TORNADOES WILL BE POSSIBLE GIVEN THE VERY
STRONG WIND SHEAR. THUNDERSTORMS WILL SHIFT INTO SOUTHEAST KANSAS
AS THE OVERNIGHT PROGRESSES...BUT THE SEVERE THREAT SHOULD WANE
OVER TIME. HOWEVER...HEAVY RAINFALL AND LOCALIZED FLOODING DUE TO
TRAINING STORMS WILL BE POSSIBLE.
VERY STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR
DETAILS.
DRY CONDITIONS ALONG WITH THE VERY STRONG WINDS WILL CREATE
EXTREME FIRE DANGER ACROSS CENTRAL...SOUTH CENTRAL...AND PARTS OF
SOUTHEAST KANSAS TODAY. SEE THE LATEST RED FLAG WARNING FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON TUESDAY
MORNING.
HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY
THROUGH SATURDAY.
THERE IS A CHANCE FOR SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT
ACROSS CENTRAL KANSAS AS WELL AS PARTS OF SOUTH CENTRAL KANSAS.
THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS AFTERNOON
AND TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ADK
Event by event
14 high wind, 12 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
High Wind, McPherson
- When
- March 23, 10:24 AM CST to 5:55 PM CST
- Where
- McPherson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Measured by AWOS equipment at the McPherson Airport. The strong winds downed a few power poles and power lines across the county. A semi-truck overturned near the intersection of Highway 153 and 61. The McPherson Sentinel contributed to this report.
High Wind, Russell
- When
- March 23, 10:53 AM CST to 5:55 PM CST
- Where
- Russell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Numerous power outages occurred from the high winds, likely due to downed power poles and lines. Meanwhile, a grass fire spread rapidly 2 miles southeast of Bunker Hill around 14:30 CST. Details remain unknown regarding the extend or severity of the fire.
High Wind, Saline
- When
- March 23, 10:53 AM CST to 5:55 PM CST
- Where
- Saline forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Very strong winds blew over 6 semi-trucks along I-70 in Saline County, with 2 injuries resulting. Numerous power lines were downed across the county as well, 18 of which went down along Schilling Road in South Salina. Numerous vehicle windows were broken out due to downed tree limbs. Some structural damage occurred as well, mainly confined to shingles, siding, windows and doors. At least one grass fire occurred, likely caused by the downed power lines.
High Wind, Cowley
- When
- March 23, 11:23 AM CST to 5:55 PM CST
- Where
- Cowley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Periodic wind gusts likely exceeded 55 mph across the county.
High Wind, Sedgwick
- When
- March 23, 11:30 AM CST to 5:55 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Measured at the Wichita Mid-Continent Airport. Two-inch diameter tree limbs were downed near the Maple and West intersection in Wichita. Nearly 4,000 residents were without power for a time in Wichita due to downed power lines.
High Wind, Ellsworth
- When
- March 23, 11:45 AM CST to 5:55 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
At least one semi-truck was blown over on I-70. The roof of a shed at a lumber supply company in Ellsworth was blown off. The Ellsworth County Independent Reporter contributed to this report.
High Wind, Rice
- When
- March 23, 11:51 AM CST to 5:55 PM CST
- Where
- Rice forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Very strong winds downed several power lines throughout the county, which likely spawned at least 5 grass fires.
High Wind, Butler
- When
- March 23, 12:00 PM CST to 5:55 PM CST
- Where
- Butler forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Periodic wind gusts likely exceeded 55 mph across the county.
High Wind, Barton
- When
- March 23, 12:13 PM CST to 5:55 PM CST
- Where
- Barton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Very strong winds downed many power lines throughout the county, which caused several grass fires. Minor shingle and trim damage also occurred.
High Wind, Kingman
- When
- March 23, 12:30 PM CST to 5:55 PM CST
- Where
- Kingman forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Periodic gusts likely approached 60 mph across the county.
High Wind, Lincoln
- When
- March 23, 12:33 PM CST to 5:55 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
High winds blew over semi-trucks on both I-70 and Highway 18.
High Wind, Reno
- When
- March 23, 1:07 PM CST to 5:55 PM CST
- Where
- Reno forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Very strong winds inflicted roof damage to the Wiley building in downtown Hutchinson, blocking off main street for a time. Roof and shingle damage was reported 5 miles east of Sylvia, and two semi-trucks were blown over on Highway 50 between Yoder Road and K-96. At least six power poles were downed throughout the county, which caused several grass fires.
High Wind, Marion
- When
- March 23, 1:45 PM CST to 5:55 PM CST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Very strong winds downed a few power poles in Peabody, and another in Hillsboro. A semi-truck was blown over on Highway 56 just outside of Marion.
High Wind, Chase
- When
- March 23, 2:39 PM CST to 5:55 PM CST
- Where
- Chase forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Periodic wind gusts likely exceeded 50 mph across the county.
Hail, Sumner
- When
- March 23, 3:44 PM CST
- Where
- Sumner County, 7.72 mi E of South Haven
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.050, -97.260
Hail, Sumner
- When
- March 23, 3:51 PM CST
- Where
- Sumner County, 5.11 mi SSW of Geuda Spgs
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.050, -97.180
Hail, Sumner
- When
- March 23, 3:56 PM CST
- Where
- Sumner County, 0.69 mi S of Geuda Spgs
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.110, -97.150
Tornado, Sumner
- When
- March 23, 4:00 PM CST to 4:03 PM CST
- Where
- Sumner County, 1.6 mi SSW of Geuda Spgs to 1.3 mi S of Geuda Spgs
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 75 yd
- Reported by
- Amateur Radio
- Coordinates
- 37.099, -97.161
Brief tornado touchdown in open country. Report courtesy of KAKE TV storm chaser.
Tornado, Cowley
- When
- March 23, 4:06 PM CST to 4:08 PM CST
- Where
- Cowley County, 5.2 mi WNW of Arkansas City to 4.76 mi NW of Arkansas City
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -97.130
Tree damage was noted along the Arkansas River.
Hail, Cowley
- When
- March 23, 4:13 PM CST
- Where
- Cowley County, 2.82 mi NNW of Arkansas City
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.110, -97.060
Tornado, Cowley
- When
- March 23, 4:15 PM CST to 4:16 PM CST
- Where
- Cowley County, 1.49 mi SSE of Winfield Arpt to 1.48 mi SE of Winfield Arpt
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.150, -97.020
Brief touchdown in open country.
Hail, Cowley
- When
- March 23, 4:16 PM CST
- Where
- Cowley County, 3.37 mi ENE of Winfield Arpt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.180, -96.970
Tornado, Cowley
- When
- March 23, 4:35 PM CST to 4:36 PM CST
- Where
- Cowley County, 5.67 mi ENE of Winfield to 6.15 mi ENE of Winfield
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 75 yd
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -96.880
Brief touchdown in open country.
Hail, Saline
- When
- March 23, 4:59 PM CST
- Where
- Saline County, 2.63 mi NW of Gypsum
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -97.450
Hail, Saline
- When
- March 23, 4:59 PM CST
- Where
- Saline County, 0.54 mi W of Gypsum
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.700, -97.430
Hail, Elk
- When
- March 23, 5:37 PM CST
- Where
- Elk County, 7.91 mi NNE of Howard
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.580, -96.230
Hail, Marion
- When
- March 23, 9:20 PM CST
- Where
- Marion County, 0.54 mi E of Lost Spgs
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -96.960
Hail, Sedgwick
- When
- March 23, 10:57 PM CST
- Where
- Sedgwick County, 5.55 mi NNE of Valley Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.900, -97.320
Hail, Sedgwick
- When
- March 23, 11:02 PM CST
- Where
- Sedgwick County, 0.69 mi S of Andale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.790, -97.630
Thunderstorm Wind, Labette
- When
- March 24, 4:02 AM CST
- Where
- Labette County, 0.88 mi NE of Edna
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -95.360
Quarter size hail occurred as well.
Hail, Labette
- When
- March 24, 4:02 AM CST
- Where
- Labette County, 0.81 mi NE of Edna
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.059, -95.360
Winds to 70 mph also occurred.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 23, 20099 injured · $1.0 million · EF2 · 38 events
- Blizzard in South Dakota, March 23 to 24, 2009$42 million · 23 events
- Tornadoes and Blizzard in Nebraska, March 23 to 24, 2009$61,000 · EF2 · 16 events
- Tornadoes and Hail in Iowa, March 23, 2009EF2 · 9 events
- Blizzard in Wyoming, March 23 to 24, 2009$750,000 · 6 events
- Ice Storm in Minnesota, March 23 to 25, 2009$815,000 · 3 events
- Hail and Damaging Winds in Oklahoma, March 23 to 24, 20091 injured · $57,000 · 2.75 in hail · 41 events
- Tornadoes and Hail in Iowa, March 23, 2009$384,000 · EF0 · 9 events
- High Wind and Strong Wind in Kansas, March 23, 20091 injured · $75,000 · 65 kt wind · 35 events
- Hail and Damaging Winds in Iowa, March 23, 2009$315,000 · 70 kt wind · 13 events
- Flooding and Heavy Rain in Minnesota, March 23, 2009$350,000 · 10 events
- Tornado and Hail in South Dakota, March 23, 2009$80,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154315, 154309, 154313, 154321, 154319, 154311, 154314, 154320, 154312, 154318, 154310, 154317, 154316, 154322, 154323, 154324, 154325, 159275, 159276, 154326, 159277, 154327, 159278, 154328, 154329, 154330, 154331, 154332, 154333, 154334, 154335.